Arkansas, 2013

Hail and Lightning Strike in Arkansas, February 25 to 26, 2013

February 25 to 26, 2013 · NWS LZK · 10 events in 7 counties and zones

A strong upper level low pressure system passed by to the northwest of Arkansas on the 25th and 26th. There were numerous reports of hail on the 25th, due to the cold air aloft associated with the low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong upper level low pressure system passed by to the northwest of Arkansas on the 25th and 26th. There were numerous reports of hail on the 25th, due to the cold air aloft associated with the low pressure. In many cases, the hail was small but there were great quantities of it. The ground was covered by hail in quite a few places, and hail even piled up on roads in the more extreme cases. After cold air spilled into Arkansas on the back side of the low pressure system, light snow fell in Boone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 25, 10:13 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 25, 10:13 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1013 AM CST MON FEB 25 2013

.UPDATE...
HAVE UPDATED NEAR TERM FORECASTS TO ACCOUNT FOR OBSERVATIONAL
TRENDS. UPDATES INCLUDE AN INCREASED CHANCE FOR HAIL PRODUCING
STORMS FOR SOUTHERN AND CENTRAL OF THE FORECAST AREA THROUGH LATE
AFTERNOON.

QUICK LOOK AT LATEST SHORT TERM GUIDANCE SUGGESTS CURRENT FORECASTS ARE
ON TRACK FOR WINTER PRECIPITATION ACROSS NORTHWEST SECTIONS LATE
TONIGHT.

55

&&

.PREV DISCUSSION... /ISSUED 537 AM CST MON FEB 25 2013/

AVIATION...
DETERIORATING CONDITIONS WILL CONTINUE TO MOVE NORTH AND EAST. ADDED
VCSH UNTIL MAIN RAIN EVENT DEVELOPS. ELEVATED THUNDER WILL BE
POSSIBLE THIS MORNING...BUT TOO LOW CONFIDENCE TO INCLUDE AT ANY
TAF SITE. DID ADD TEMPO FOR TSRA THIS AFTERNOON FOR THE SOUTHERN
SITES. RASN AND SN WILL BE POSSIBLE AFTER THE UPPER LOW MOVES INTO
THE STATE AT THE NORTHERN SITES.

PREV DISCUSSION... /ISSUED 338 AM CST MON FEB 25 2013/

SHORT TERM...TODAY THROUGH THURSDAY
LOTS OF THINGS GOING ON AT THE SURFACE THIS MORNING. A WARM FRONT
WAS NEAR THE LOUISIANA GULF COAST...EXTENDING INTO CENTRAL TEXAS
TO AN ATTENDANT LOW PRESSURE AREA. A STATIONARY FRONT WAS LOCATED
OVER EASTERN OKLAHOMA...TO THE RED RIVER VALLEY OF NORTH TEXAS...
WITH A COLD FRONT TO THE WEST OF THAT. A WEAK SURFACE TROUGH WAS
ALSO EXTENDING FROM THE DFW METROPLEX TO THE ARKANSAS/LOUISIANA
BORDER.

OVER THE NEXT 24 HOURS...THE ARCTIC AIR BEHIND THE NORTHERN FRONT...
AND THE GULF AIR WILL DUKE IT OUT...BRINGING RAIN...ISOLATED
THUNDERSTORMS...STRONG WINDS...AND WINTER WEATHER TO THE REGION
BEFORE THE ARCTIC AIR FINALLY WINS OUT.

AT THE SAME TIME...A DEEPENING UPPER LOW WILL CONTINUE TO MOVE
EAST FROM THE SOUTHERN ROCKIES. RIDGING BUILDING TO THE NORTH OF
IT IS EXPECTED TO KEEP IT ON A MORE SOUTHERLY TRACK...SENDING
THROUGH ARKANSAS TONIGHT. MORE ON THAT IN A MINUTE.

WARM AIR WILL CONTINUE TO MOVE UP FROM THE GULF TODAY...RIDING UP
OVER THE COLD AIR IN PLACE...AND ALLOWING FOR RAIN TO BECOME
FAIRLY WIDESPREAD BY EARLY AFTERNOON. SOME ELEVATED INSTABILITY
WILL ALLOW FOR ISOLATED THUNDERSTORMS AS WELL. RAINFALL AMOUNTS
OVER THE NEXT 24 HOURS WILL RANGE FROM HALF AN INCH TO AN INCH IN
MUCH OF THE AREA.

THE SURFACE LOW IS EXPECTED TO MOVE THROUGH ARKANSAS LATE THIS
AFTERNOON INTO THE OVERNIGHT HOURS AFTER PUSHING AN OCCLUDED
BOUNDARY THROUGH DURING THE DAY. BEHIND THE BOUNDARY...THERE WILL
BE A DRY SLOT...WITH PRECIPITATION FAIRLY RAPIDLY CUTTING OFF
BEHIND IT. PRESSURE GRADIENT BEHIND THE SYSTEM WILL BE FAIRLY
STRONG...SO HAVE OPTED TO GO WITH A WIND ADVISORY FOR THE ENTIRE
AREA FOR MUCH OF TUESDAY...WITH 20 TO 30 MPH WINDS EXPECTED...
AND SOME GUSTS TO 40 MPH POSSIBLE.

WITH THE PREVIOUSLY MENTIONED UPPER LOW MOVING IN DURING THE LATE
EVENING...PRECIPITATION SHOULD BECOME LIKELY AGAIN IN MUCH OF THE
AREA...AND EVEN FAIRLY WIDESPREAD IN THE NORTH AND WEST. COLD AIR
MOVING IN BEHIND THE LOW WILL ALLOW THE AIR COLUMN TO COOL FAIRLY
RAPIDLY IN THE NORTHWEST...WITH RAIN MIXING SNOW AFTER MIDNIGHT.
THIS WOULD BE GENERALLY WEST OF MENA TO RUSSELLVILLE TO
BATESVILLE. IN THE FAR NORTHWEST...NORTH OF BOONEVILLE TO MOUNTAIN
HOME...A COMPLETE CHANGEOVER IS EXPECTED DURING THE PRE-DAWN
HOURS.

AT THIS POINT...IT APPEARS THAT SNOWFALL ACCUMULATIONS WILL MOSTLY
BE AN INCH OR TWO IN AREAS WEST OF CLARKSVILLE TO JASPER TO LEAD
HILL. SOME OF THE HIGHER ELEVATIONS COULD SEE A LITTLE MORE THAN
TWO INCHES. WENT AHEAD AND ISSUED A WINTER WEATHER ADVISORY FOR JOHNSON...
NEWTON AND BOONE COUNTIES FOR THIS REASON.

THE TRACK OF THE UPPER SYSTEM WILL HAVE TO BE MONITORED. ANY
SOUTHWARD SHIFT IN THE EXPECTED PATH WOULD NECESSITATE AN
INCREASE IN FORECASTED SNOWFALL AMOUNTS.

PRECIPITATION WILL TAPER OFF FROM SOUTHWEST TO NORTHEAST DURING
THE DAY TUESDAY. MUCH COLDER AIR WILL BE OVER THE REGION...AND
MOST OF NORTHERN ARKANSAS WILL LIKELY NOT GET OUT OF THE 30S FOR
HIGHS.

UPPER FLOW BEYOND TUESDAY WILL GRADUALLY BECOME MERIDIONAL...
CREATING A CLEAR PATH FOR COLD AIRMASSES TO MOVE INTO THE REGION.
STILL THINKING THAT THE MODELS ARE A BIT TOO WARM...ESPECIALLY
WITH MAXES GIVEN THAT THE AIR WILL BE MOVING OVER SNOW COVER.
GENERALLY WENT A FEW DEGREES BELOW GUIDANCE...ESPECIALLY IN
NORTHERN AND CENTRAL ARKANSAS. A WEAK DISTURBANCE WILL MOVE
THROUGH NORTHERN ARKANSAS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING...
POSSIBLY PRODUCING FLURRIES OR SPRINKLES. THE REMAINDER OF THE
PERIOD LOOKS COLD AND DRY.

LONG TERM...THURSDAY NIGHT THROUGH SUNDAY
EXPANSIVE UPPER LOW WILL MOVE EAST INTO NEW ENGLAND FROM THE GREAT
LAKES IN THE EXTENDED. GUIDANCE IS NOW SHOWING ANOTHER DISTURBANCE
TO MOVE ACROSS EASTERN ARKANSAS FRIDAY...AND EVENTUALLY BECOMING A
CLOSED LOW OVER EASTERN ARKANSAS/WESTERN TENNESSEE. DUE TO THE
OVERALL LACK OF MOISTURE...DID NOT INCLUDE PRECIPITATION
CHANCES...BUT DID INDICATE INCREASED CLOUD COVER.

NORTHERLY FLOW THROUGH THE EXTENDED WILL KEEP MUCH COOLER
TEMPERATURES ACROSS THE REGION. HIGHS WILL BE IN THE UPPER 30S TO
THE 40S...WHICH WILL BE SIGNIFICANTLY BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     48  37  45  32 /  90  90  50  10
CAMDEN AR         62  37  51  31 /  70  40  20  10
HARRISON AR       49  34  38  28 / 100 100  60  20
HOT SPRINGS AR    51  36  46  31 /  80  50  30  10
LITTLE ROCK   AR  52  37  47  32 /  80  60  30  10
MONTICELLO AR     61  38  53  33 /  70  40  20  10
MOUNT IDA AR      51  35  43  31 /  80  60  30  10
MOUNTAIN HOME AR  49  35  44  29 / 100 100  60  20
NEWPORT AR        48  38  46  33 /  90  90  40  10
PINE BLUFF AR     57  37  51  33 /  80  40  20  10
RUSSELLVILLE AR   50  35  46  31 /  80  60  40  10
SEARCY AR         45  37  46  31 /  90  70  40  10
STUTTGART AR      51  37  47  33 /  80  60  30  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM TO 8 PM CST TUESDAY FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST
TUESDAY FOR BOONE-JOHNSON-NEWTON.

&&

AVIATION...99
Hazardous weather outlook, Feb 25, 9:31 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
931 AM CST MON FEB 25 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
931 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE STORM SYSTEM CURRENTLY OVER THE TEXAS PANHANDLE REGION WILL
MOVE EAST TODAY. AHEAD OF THE SYSTEM...RAIN...ALONG WITH ISOLATED
THUNDERSTORMS...WILL INCREASE ACROSS THE STATE TODAY.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE
HAIL...AND DANGEROUS LIGHTNING. THE STRONGEST STORMS WILL AFFECT
AREAS ALONG AND SOUTH OF INTESTATE 40.

AS THE UPPER LOW MOVES OVER THE STATE TONIGHT...MUCH COLDER AIR WILL
MOVE IN BEHIND THE SYSTEM...WITH A MIXTURE OF RAIN AND SNOW...OR A
CHANGEOVER TO ALL SNOW EXPECTED ACROSS THE HIGHER TERRAIN OF
NORTHERN AND WESTERN ARKANSAS.

DUE TO THE TRACK OF THE LOW...SNOWFALL AMOUNTS OF ONE TO TWO
INCHES...WITH LOCALLY UP TO 3 INCHES...IS EXPECTED ACROSS THE
NORTHWEST. THIS INCLUDES AREAS AROUND HARRISON...JASPER AND
OZONE...WHERE A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT
INTO TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AFOREMENTIONED STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST AWAY
FROM THE STATE TUESDAY. PRECIPITATION CHANCES WILL GRADUALLY COME TO
AN END TUESDAY AFTERNOON.

AS THE SYSTEM MOVES AWAY FROM THE STATE...WINDY CONDITIONS ARE
EXPECTED TUESDAY...WITH NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS
UP TO 40 MPH POSSIBLE. A WIND ADVISORY HAS BEEN ISSUED FOR THE
ENTIRE AREA FOR TUESDAY.

MUCH COLDER AIR WILL FOLLOW THE STORM SYSTEM AND PERSIST FOR THE
REST OF THE WEEK...WITH TEMPERATURES RUNNING BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Feb 25, 9:58 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
958 AM CST MON FEB 25 2013

ARZ041-042-053-054-251630-
CLARK AR-GARLAND AR-HOT SPRING AR-MONTGOMERY AR-
958 AM CST MON FEB 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...WESTERN
HOT SPRING...GARLAND AND EXTREME NORTHWESTERN CLARK COUNTIES UNTIL
1030 AM CST...

AT 956 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MEYERS...OR 15 MILES NORTHWEST
OF DEGRAY LAKE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PINEY...              LAKE OUACHITA...      HOT SPRINGS...
  ROCKWELL...           MOUNTAIN PINE...      MEYERS...
  LOFTON...             LENA LNDG REC AREA... LAKE OUACHITA SP...
  HOT SPRINGS NATL PARK...
  HOT SPRINGS MEM FLD...                      GAP CREEK REC AREA...
  SUNSHINE...           ROYAL...              POINT CEDAR...
  PETTYVIEW...          PEARCY...             MT TABOR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3475 9337 3455 9295 3429 9333 3438 9351
TIME...MOT...LOC 1558Z 216DEG 39KT 3439 9336

227

The radar

The Little Rock radar (KLZK), 95 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 lightning, 1 winter weather. Local standard time, as filed.

Hail, Garland

When
February 25, 10:16 AM CST
Where
Garland County, Royal
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.520, -93.230

Hail, Conway

When
February 25, 11:30 AM CST
Where
Conway County, Blackwell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.220, -92.850

Hail, Conway

When
February 25, 11:42 AM CST
Where
Conway County, Hattieville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.280, -92.800

Hail covered the ground.

Hail, Scott

When
February 25, 12:07 PM CST
Where
Scott County, Black Fork
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.770, -94.420

Lightning, Polk

When
February 25, 12:52 PM CST
Where
Polk County, 1.72 mi SSW of Acorn
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.606, -94.228

Lightning struck a mobile home just northeast of Mena. The clothes dryer was destroyed and part of the wall behind the dryer was burned.

Hail, Polk

When
February 25, 12:56 PM CST
Where
Polk County, 0.54 mi NW of Board Camp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.535, -94.107

Hail fell on Arkansas 8.

Hail, Scott

When
February 25, 1:09 PM CST
Where
Scott County, Y City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.730, -94.080

Hail, Pike

When
February 25, 1:20 PM CST
Where
Pike County, 3.28 mi ENE of New Hope
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.241, -93.824

Hail fell at the Star of the West Recreation Area.

Hail, Johnson

When
February 25, 2:25 PM CST
Where
Johnson County, 0.56 mi E of Clarksville Muni Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.470, -93.420

Quite a bit of hail collected on the ground, but the ground was not completely covered.

Winter Weather, Boone

When
February 26, 4:00 AM CST to 10:30 AM CST
Where
Boone forecast zone
Reported by
COOP Observer

Harrison measured 1 inch of snow, while the observing station 2 miles south of Omaha measured 0.5 inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427705, 427706, 427707, 427708, 427709, 427710, 427711, 427712, 427713, 427714.